Alert archive / Montana / High Wind Watches in 2012

High Wind Watch 31, NWS Great Falls, MT

October 28, 2012

NWS Great Falls, MT issued this high wind watch at Oct 28, 2012, 6:23 PM MDT. It took effect at Oct 29, 2012, 12:00 PM MDT. It was in force for .

The area

The counties it named.

The facts

Issued
Oct 28, 2012, 6:23 PM MDT (00:23 UTC)
In effect from
Oct 29, 2012, 12:00 PM MDT
Expired
Oct 29, 2012, 4:25 AM MDT
In force
Issued by
NWS Great Falls, MT

The text

As transmitted, in the capitals the NWS used until 2016.

873 
WWUS75 KTFX 290023
NPWTFX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE GREAT FALLS MT
623 PM MDT SUN OCT 28 2012

MTZ009-048-291200-
/O.NEW.KTFX.HW.A.0031.121029T1800Z-121030T1800Z/
NORTHERN ROCKY MOUNTAIN FRONT-SOUTHERN ROCKY MOUNTAIN FRONT-
INCLUDING THE FOLLOWING LOCATIONS...BROWNING...MARIAS PASS...
CHOTEAU
623 PM MDT SUN OCT 28 2012

...HIGH WIND WATCH IN EFFECT FROM MONDAY AFTERNOON THROUGH
TUESDAY MORNING...

THE NATIONAL WEATHER SERVICE IN GREAT FALLS HAS ISSUED A HIGH
WIND WATCH...WHICH IS IN EFFECT FROM MONDAY AFTERNOON THROUGH
TUESDAY MORNING. 

* TIMING AND MAIN IMPACT: WINDS WILL INCREASE ALONG THE ROCKY
  MOUNTAIN FRONT...BECOMING STRONG AND GUSTY MONDAY AFTERNOON
  THROUGH LATE TUESDAY MORNING.

* WINDS: WESTERLY WINDS OF 30 TO 45 MPH WITH GUSTS UP TO 60 MPH
  ARE POSSIBLE. FAVORED LOCATIONS THROUGH CANYONS AND PASSES MAY
  SEE WINDS GUSTS AS HIGH AS 70 MPH.

* OTHER IMPACTS: STRONG WINDS COULD CREATE DIFFICULT DRIVING
  CONDITIONS FOR HIGH PROFILE VEHICLES AND MAY CAUSE LOCAL POWER
  OUTAGES. 

* LOCATIONS AFFECTED INCLUDE: CHOTEAU...BROWNING...MARIAS PASS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WATCH MEANS THERE IS THE POTENTIAL FOR A HAZARDOUS
HIGH WIND EVENT. SUSTAINED WINDS OF AT LEAST 40 MPH...OR GUSTS OF
58 MPH OR STRONGER MAY OCCUR. CONTINUE TO MONITOR THE LATEST
FORECASTS.

&&

$$
1 follow-up statement
190 
WWUS75 KTFX 291025
NPWTFX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE GREAT FALLS MT
425 AM MDT MON OCT 29 2012

MTZ009-048-292200-
/O.UPG.KTFX.HW.A.0031.121029T1800Z-121030T1800Z/
/O.NEW.KTFX.HW.W.0039.121029T1800Z-121030T1800Z/
NORTHERN ROCKY MOUNTAIN FRONT-SOUTHERN ROCKY MOUNTAIN FRONT-
INCLUDING THE FOLLOWING LOCATIONS...BROWNING...MARIAS PASS...
CHOTEAU
425 AM MDT MON OCT 29 2012

...HIGH WIND WARNING IN EFFECT FROM NOON TODAY TO NOON MDT
TUESDAY...

THE NATIONAL WEATHER SERVICE IN GREAT FALLS HAS ISSUED A HIGH
WIND WARNING...WHICH IS IN EFFECT FROM NOON TODAY TO NOON MDT
TUESDAY. THE HIGH WIND WATCH IS NO LONGER IN EFFECT. 

* TIMING AND MAIN IMPACT: WINDS WILL INCREASE ALONG THE ROCKY
  MOUNTAIN FRONT...BECOMING STRONG AND GUSTY THIS AFTERNOON. WINDS
  WILL GRADUALLY DIMINISH TUESDAY MORNING. STRONG WINDS WILL
  CREATE DIFFICULT DRIVING CONDITIONS FOR HIGH PROFILE
  VEHICLES...ESPECIALLY ON NORTH-SOUTH ORIENTED ROADS.

* WINDS: WESTERLY WINDS 30 TO 45 MPH WITH GUSTS TO 60 MPH ARE
  LIKELY. FAVORED LOCATIONS THROUGH CANYONS AND PASSES COULD SEE
  WINDS GUSTS AS HIGH AS 70 MPH.

* OTHER IMPACTS: LOCAL POWER OUTAGES ARE POSSIBLE.

* LOCATIONS AFFECTED INCLUDE: CHOTEAU...BROWNING...MARIAS PASS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED
OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS
OF 58 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE.

&&

$$

What forecasters said that day

The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before this high wind watch went out at Oct 28, 5:45 PM MDT, 38 minutes earlier.

Area forecast discussion, Oct 28, 5:45 PM MDT, 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREAT FALLS MT
545 PM MDT SUN OCT 28 2012

.DISCUSSION...

TODAY THROUGH TUESDAY...A WARMER AND CONTINUED MOIST AIRMASS WILL
PERSIST FOR THE NEXT SEVERAL DAYS AS WEAK WAVES OF ENERGY
CONTINUE TO PROGRESS THROUGH THE FORECAST AREA. IN
ADDITION...GUSTY WINDS WILL CONTINUE THIS EVENING WITH WIND GUSTS
UP TO 45 MPH POSSIBLE. WHILE THE MODELS ARE IN FAIR AGREEMENT
REGARDING THE TIMING OF EACH SHORTWAVE...THERE ARE SOME
DIFFERENCES REGARDING PRECIPITATION COVERAGE. THE NEXT WAVE WILL
ARRIVE LATE TONIGHT ACROSS SOUTHWEST MONTANA AND THEN MOVE INTO
NORTH-CENTRAL MONTANA ON MONDAY. HAVE INCREASED POPS THROUGH
MONDAY FOR MUCH OF THE AREA. MODELS ALSO HINT AT SOME INSTABILITY
ON MONDAY AFTERNOON FOR AREAS ALONG AND EAST OF I-15 SO HAVE ADDED
A SLIGHT CHANCE OF THUNDERSTORMS FOR MONDAY AFTERNOON AND EVENING.
ONCE THIS WAVE EXITS THE AREA MONDAY NIGHT...ANY LINGERING
PRECIPITATION WILL BE IN THE MOUNTAINS SO HAVE KEPT HIGHER POPS
ALONG THE CONTINENTAL DIVIDE AS WELL AS THE SOUTHWEST AND CENTRAL
MT MOUNTAINS THROUGH TUESDAY. THE PLAINS/VALLEYS SHOULD REMAIN DRY
AND BREEZY ON TUESDAY. MLV

TUESDAY NIGHT THROUGH SUNDAY...MODELS HAVE THE  WEAK UPPER LEVEL
RIDGE CENTERED OVER THE REGION FOR THE START OF THE LONG TERM
PERIOD. SOME MOISTURE AND INSTABILITY WILL CONTINUE TO MOVE ACROSS
THE RIDGE AND BRING CLOUDS AND SHOWERS TO THE REGION. THE BULK OF
THE PRECIPITATION WILL FALL WEST OF THE DIVIDE HOWEVER SOME MOUNTAIN
SHOWERS ARE POSSIBLE WITH A LESSER CHANCE OF PRECIPITATION OCCURRING
OVER THE LOWER ELEVATIONS. TEMPERATURES WILL CONTINUE TO WARM PAST
SEASONAL AVERAGES BY TUESDAY AFTERNOON AND SOME LOCATIONS COULD SEE
NEARLY 10 DEGREES ABOVE SEASONAL NORMALS THROUGH THURSDAY. BY FRIDAY
CONTINUE TO HAVE A LOW PRESSURE TROUGH SWING THROUGH THE AREA AND
BRING THE NEXT SOLID CHANCE OF WIDESPREAD PRECIPITATION. THIS LOW IS
STILL BEING FORECASTED BY THE MAJOR MODEL SUITES TO BE A PACIFIC
SYSTEM WHICH WILL BRING THE POTENTIAL FOR MOISTURE...AND ONLY A
RELATIVELY MILD DROP IN TEMPERATURES FRIDAY THROUGH SATURDAY...WHERE
CURRENT TEMPERATURES ARE EXPECTED TO DROP BACK DOWN TO SEASONAL
AVERAGES. AFTER THIS SYSTEM EXITS THE MODEL SOLUTIONS GENERALLY
BRING A MORE ZONAL FLOW WITH MOISTURE INTO THE PACIFIC NORTHWEST.
WHILE THE DIFFERENT SOLUTIONS DUE HAVE SOME TIMING DIFFERENCES AND
BRING VARIOUS AMOUNTS OF SHORTWAVE ENERGY WITH THIS
TRANSITION..CONFIDENCE IS LOW IN THESE EXACT SOLUTIONS...SO HAVE
GONE WITH MORE OF AN AVERAGE BETWEEN THE SOLUTIONS THAT KEEPS
TEMPERATURES NEAR SEASONAL AVERAGES AND POPS ABOVE CLIMATOLOGY. SUK

&&

.AVIATION...
UPDATED 2345Z.
HIGH PRESSURE BEGINNING TO BUILD IN OVER THE REGION WITH SEVERAL
EMBEDDED WEATHER SYSTEMS RIDING THROUGH THE FLOW ALOFT. THE NEXT OF
THESE SYSTEMS WILL MOVE THROUGH MONDAY MORNING. EXPECT MVFR/VFR
CONDITIONS IN RAIN AT THE LOWER ELEVATIONS WITH THE POSSIBILITY OF
FOG ALONG THE HILINE...MVFR/IFR IN SNOW IN THE HIGHER TERRAIN.
MODELS INDICATE SOME WEAK INSTABILITY OVER AREA MONDAY...AND MAY BE
ENOUGH TO SET OFF A FEW ISOLATED THUNDERSTORMS OVER PORTIONS OF
SOUTHWEST AND CENTRAL MONTANA MONDAY AFTERNOON. LEE SIDE TROUGH WILL
BE DEVELOPING MONDAY AS WELL WITH WINDS INCREASING BY 18Z. WIND
GUSTS TO NEAR 60 KT EXPECTED ALONG THE ROCKY MOUNTAIN FRONT AND OUT
INTO THE ADJACENT PLAINS AFTER 18Z MONDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  39  59  42  60 /  30  60  10  10
CTB  33  52  37  55 /  30  60  10  10
HLN  38  58  39  60 /  50  70  20  20
BZN  38  59  36  59 /  50  40  20  10
WEY  31  48  28  49 /  80  70  30  20
DLN  38  58  36  58 /  40  40  10  10
HVR  31  51  36  60 /  20  40  20  10
LWT  36  56  39  60 /  30  60  10  10

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

WEATHER.GOV/GREATFALLS
Hazardous weather outlook, Oct 28, 5:43 AM MDT, 12 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREAT FALLS MT
543 AM MDT SUN OCT 28 2012

MTZ008>015-044>055-291145-
BEAVERHEAD-NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-HILL-
CASCADE-CHOUTEAU-CENTRAL AND SOUTHERN LEWIS AND CLARK-MADISON-
TOOLE-LIBERTY-EASTERN PONDERA-BLAINE-
SOUTHERN ROCKY MOUNTAIN FRONT-EASTERN TETON-JUDITH BASIN-FERGUS-
JEFFERSON-BROADWATER-MEAGHER-GALLATIN-
543 AM MDT SUN OCT 28 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA.

.DAY ONE...TODAY AND TONIGHT

A BROAD AREA OF SCATTERED RAIN...SNOW...AND ISOLATED FREEZING RAIN
WILL OCCUR TODAY. SNOW ACCUMULATIONS WILL BE GENERALLY LIGHT AS
TEMPERATURES BEGIN A WARMING TREND TODAY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The office that day

Everything else NWS Great Falls, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 29, 4:25 AM MDTHigh Wind WarningTFX29 hr

Nearby

High Wind Watches in Montana, 2012Every high wind watch in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.